Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 55, NWS Albany, NY

July 9, 2001Warren County, Washington County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 9, 2001, 2:12 PM EDT for Warren County, Washington County, New York. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 9, 2001, 2:12 PM EDT (18:12 UTC)
Expired
Jul 9, 2001, 3:15 PM EDT
In force
63 min
Issued by
NWS Albany, NY
Area
Whole counties

Counties Warren County, NY, Washington County, NY

The radar

The Albany radar (KENX), 101 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 2:30 PM EDTHail 1Glens Falls, NY
Jul 9, 2:35 PM EDTHail 1Hudson Falls, NY
Jul 9, 2:40 PM EDTThunderstorm WindFt Edward, NY
Jul 9, 2:42 PM EDTThunderstorm WindHudson Falls, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
678 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 091812
SVRALY

NYC113-115-091915-

BULLETIN - EAS ACTIVATION REQUIRED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
212 PM EDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WARREN COUNTY IN EASTERN NEW YORK
  CENTRAL WASHINGTON COUNTY IN EASTERN NEW YORK

* UNTIL 315 PM EDT

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GLENS FALLS...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUDSON FALLS AT 220 PM EDT
  FORT EDWARD AND FORT ANN AT 225 PM EDT
  ARGYLE AT 240 PM EDT
  HARTFORD AT 245 PM EDT
  EAST HEBRON AT 310 PM EDT
  SALEM AT 315 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:11 AM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 9, 9:11 AM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
910 AM EDT MON JUL 10 2001

WORZONES AVAILABLE.

.DISC...WILL ISSUE A QUICK UPDATE FOR THE FOLLOWING REASONS...

1) TO REMOVE ANY MENTION OF FOG (SINCE IT IS JUST ABOUT BURNED OFF)

2) WILL ADD SLIGHT CHANCE OF SHOWER/THUNDER TO ALL ZONES.

ALY 12Z RAOB AND MODELS INDICATE CAPE VALUES RANGING BETWEEN
500-1500 J/KG ACROSS THE CWA TDY WITH THE HIGHEST VALUES N AND E.
AGREE WITH PREVIOUS FORECASTER THAT HIGHEST THREAT IS NORTH...BUT
SINCE CAPES ARE THERE EVERYWHERE WITH ONLY A WEAK CAP...HAVE OPTED
FOR THE SLIGHT CHANCE EVERYWHERE ELSE TODAY. HAVE ALSO TWEAKED TEMPS
AND WINDS BUT NOT TOO MUCH. ADDED THUNDER HEVERYWHERE ALSO.

NO CHANGES TO LATER PERIODS.

.ALY...NY ERN/VT EXTRM SRN/MA EXTRM WRN/CT NW...NONE.

In the hours before

Local storm report, Jul 9, 9:37 AM EDT, 4 hours 35 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP B
0936AM     MON JUL 09 2001
#1 0000001 000
BWES WLSR BHQT
01561    FILE 28   SP WESTPORT NY1150200                     JUL 09-01
TO       TROOP B HEADQUARTERS ATTN: TROOP TRAFFIC SUPERVISOR

ROAD CONDITION REPORT FOR DATE: 07/11/01 TIME:  7-00AM

COUNTY (S) AFFECTED: ESSE

HIGHWAY (S) AFFECTED: CR-5 ALEXANDRIA-BRIDGE, ALEXANDRIA AVENUE VILLAGE OF
TICONDEROGA

CONDITION (S): CLOSED DUE TO REPAIRING STRUCTURAL DAMAGE

ANTICIPATED RETURN TO NORMAL CONDITION: UNK

SUGGESTED ALTERNATE ROUTE (S): DETOUR ROUTE MARKED

AUTH TPR DANIEL M DEYOE                 TRIPOLI    9-39AM
OPER - TRIPOLI,DARON P                0936

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.